Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 177, NWS State College, PA

August 4, 20127 counties in Pennsylvania

NWS State College, PA issued this severe thunderstorm warning at Aug 4, 2012, 1:42 PM EDT for 7 counties in Pennsylvania. It was in force for 63 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 4, 2012, 1:42 PM EDT (17:42 UTC)
Expired
Aug 4, 2012, 2:45 PM EDT
In force
63 min
Issued by
NWS State College, PA
Area
Storm-based polygon

Counties Cumberland County, PA, Dauphin County, PA, Juniata County, PA, Lancaster County, PA, Lebanon County, PA, Perry County, PA, York County, PA

The radar

The State College radar (KCCX), 113 km from the middle of the area, began a volume at 17:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 4, 2:30 PM EDTTSTM WND DMGWertzville, PASEVERAL TREES DOWN ON UTILITY LINES

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 48 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Washington/Dulle, VA (KIAD), launched 12:00Z, 5.7 hours before the alert went out and 170 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Washington/Dulle, VA at 12:00Z on 2012-08-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2272 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Washington/Dulle, VA at 12:00Z on 2012-08-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 7 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2272 J/kg
Mixed-layer CIN
-22 J/kg
Mixed-layer LCL
599 m above ground
0-6 km bulk shear
6 kt
0-1 km storm-relative helicity
7 m²/s²
0-3 km storm-relative helicity
38 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

306 
WUUS51 KCTP 041742
SVRCTP
PAC041-043-067-071-075-099-133-041845-
/O.NEW.KCTP.SV.W.0177.120804T1742Z-120804T1845Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE STATE COLLEGE PA
142 PM EDT SAT AUG 4 2012

THE NATIONAL WEATHER SERVICE IN STATE COLLEGE PA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN CUMBERLAND COUNTY IN SOUTH CENTRAL PENNSYLVANIA...
  DAUPHIN COUNTY IN SOUTH CENTRAL PENNSYLVANIA...
  NORTHEASTERN JUNIATA COUNTY IN CENTRAL PENNSYLVANIA...
  WEST CENTRAL LANCASTER COUNTY IN SOUTH CENTRAL PENNSYLVANIA...
  WESTERN LEBANON COUNTY IN SOUTH CENTRAL PENNSYLVANIA...
  EASTERN PERRY COUNTY IN SOUTH CENTRAL PENNSYLVANIA...
  NORTH CENTRAL YORK COUNTY IN SOUTH CENTRAL PENNSYLVANIA...

* UNTIL 245 PM EDT

* AT 139 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS. THESE SEVERE STORMS EXTENDED FROM
  NEWPORT TO LINGLESTOWN TO HUMMELSTOWN TO MANCHESTER...MOVING
  NORTHEAST AT 15 MPH. THESE STORMS ARE CAPABLE OF PRODUCING ONE INCH
  DIAMETER HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. 

* LOCATIONS IN THE WARNING INCLUDE...
  AMITY HALL AND SKYLINE VIEW...
  HERSHEY...
  HERSHEY...
  MONTGOMERY FERRY...
  PENN NATIONAL RACEWAY AND ELIZABETHTOWN...
  MILLERSBURG AND DEHART DAM...

THIS WILL IMPACT THE FOLLOWING CENTRAL PENNSYLVANIA INTERSTATES...THE
PENNSYLVANIA TURNPIKE BETWEEN MILE MARKERS 242 AND 264...I-78 BETWEEN
MILE MARKERS 0 AND 2...I-81 BETWEEN MILE MARKERS 56 AND 93...I-83
BETWEEN MILE MARKERS 27 AND 50...I-283.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS 
LINE OF SEVERE THUNDERSTORMS. WHEN THUNDER ROARS...MOVE INDOORS! 
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE 
STRUCK BY LIGHTNING.

SEVERE THUNDERSTORMS PRODUCE DAMAGE. MOVE INSIDE A PERMANENT BUILDING
NOW TO BE SAFE FROM STRONG WIND GUSTS AND LARGE HAIL.

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1 8 7 7 6 3 3 6 7 7 2.

&&

LAT...LON 4012 7682 4022 7690 4027 7716 4067 7717
      4067 7703 4064 7700 4065 7695 4063 7695
      4060 7692 4063 7683 4055 7660 4046 7650
      4032 7637 4010 7658 4005 7680
TIME...MOT...LOC 1741Z 212DEG 14KT 4045 7710 4033 7679
          4027 7669 4009 7671

$$

FORECASTER: LAMBERT

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 4, 10:53 AM EDT, 2 hours 49 minutes earlier.

Area forecast discussion, Aug 4, 10:53 AM EDT, 2 hours 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1053 AM EDT SAT AUG 4 2012

.SYNOPSIS...
AN APPROACHING COLD FRONT WILL BRING AN INCREASE IN HUMIDITY AND
THE CHANCE OF SHOWERS AND STORMS THROUGH SUNDAY...BEFORE DRIER AIR
BUILDS IN FOR EARLY NEXT WEEK.

OVERALL THE PATTERN FOR EASTERN NORTH AMERICA IS IN TRANSITION
WITH THE EXPECTED DEVELOPMENT OF A BROAD TROUGH OVER THE NEXT 4 TO
8 DAYS.

&&

.NEAR TERM /THROUGH TONIGHT/...

MOIST SOUTHWESTERLY FLOW WILL CONTINUE TO INCREASE AHEAD OF A
COLD FRONT ENTERING THE GR LAKES. THIS WILL PROVIDE INCREASING
CHANCES FOR SHOWERS/STORMS...ESPECIALLY THIS AFTERNOON AND
EVENING.

MUCH OF THE MORNING AND POSSIBLY EVEN INTO THE EARLY AFTERNOON
HOURS SHOULD STAY PARTLY TO MOSTLY SUNNY AND DRY BEFORE WE REACH
CONVECTIVE TEMPS AND START TO COOK UP SCATTERED SHOWERS AND
STORMS.

SREF POPS FOR LATER THIS AFTERNOON AND EVENING RANGE FROM CHANCE
OVER THE NORTH TO CATEGORICAL OVER THE SOUTH...PROBABLY TYPICALLY
OVERDONE BY THE SREF. CURRENT HRRR SHOWING PRECIPITATION FORMING
OVER THE LAUREL HIGHLANDS BY 18Z. THE SREF AND GEFS HAVE INCREASED
PWAT ANOMALIES OVER THE AREA. COUPLE THIS WITH TEMPERATURES IN THE
UPPER 80S AND LOWER 90S...AND DECENT SOUTHEASTERLY FLOW...EXPECT
DIURNAL CONVECTION THIS AFTERNOON AND THROUGH THE FIRST HALF OF
THE EVENING. MODELS SOW IT SPREADING ACROSS CENTRAL PA BEFORE
MOVING EASTWARD. HAVE INCREASED POPS ACCORDINGLY. THESE SHOWERS
AND STORMS SHOULD BE MORE DIURNALLY DRIVEN THAN LARGER SYNOPTIC
FORCING...HOWEVER A 500MB SHORTWAVE COULD ALLOW FOR A STRONG ENOUGH
PV ANOMALY TO CONTINUE SHOWERS WELL INTO THE EVENING OVER THE
SOUTHEAST. ANY PRECIP SHOULD BE DONE BY 06-09Z TONIGHT. PATCHY FOG
AHEAD OF THE FRONT IS AGAIN A POSSIBILITY OVERNIGHT.

&&

.SHORT TERM /SUNDAY/...
SUNDAY THE FRONTAL SYSTEM TO OUR WEST AND THE RIDGE OVER THE
ATLANTIC WILL SEND A DEEP PLUME OF MOISTURE WITH 2-3 SIGMA ABOVE
NORMAL PW INTO OUR REGION. HIGH PW VALUES ARE LIKELY IN THE
STRONG FLOW AHEAD OF THE COLD FRONT. WHILE THE STRONGEST FLOW
WILL LIKELY LIFT NE OF OUR AREA...THE FLOW WILL BE RATHER STRONG
FOR EARLY AUG.

CAPE VALUES ARE GOOD FOR SEVERE WEATHER BUT NOT OVERLY IMPRESSIVE.
BUT OVER 20KTS OF 1KM SHEAR WITH 1200 TO 1800JKG-1 IMPLIES DEEP
UPDRAFTS AND GOOD SHEAR. THIS SHOULD FAVOR THE DEVELOPMENT...MAINLY
IN THE AFTERNOON INTO EVENING OF STRONG TO POTENTIAL SEVERE
THUNDERSTORMS. FAVORING MORE LINEAR SYSTEMS WITH POTENTIAL BOW
DEVELOPMENT. MOST GUIDANCE SHOWS STRONG LOW-LEVEL SHEAR WHICH
WILL REQUIRE MONITORING. MULTI-CELLULAR DAY LIKELY WITH BOWING
SEGMENTS HIGH PROBABILITY THINKING AT THIS TIME.

MOISTURE FLUX...OFTEN ALIGNS WELL WITH OUR BETTER SEVERE EVENTS
PEAKS 1800 UTC SUNDAY TO ABOUT 0000 UTC MONDAY. GOOD BET STRONG
STORMS FROM ABOUT 2 PM SUNDAY UNTIL 8 PM IN EAST. UPPED POPS IN
AFTERNOON INTO 80S BUT KEPT CLOSE TO NEIGHBORS FOR COLLABORATION.
PROBABLY NEED 90S IN THERE!

&&

.LONG TERM /SUNDAY NIGHT THROUGH FRIDAY/...
GEFS/SREF/GFS ALL SLOW TO CLEAR OUT THE RESIDUAL MOISTURE MONDAY
MORNING IN SOUTHEAST. BUT WINDS ARE WESTERLY. MAY TAKE UNTIL MID-
MORNING MONDAY TO GET THE DRY AIR INTO THE BOUNDARY LAYER. BUT PW
FALLS BELOW NORMAL STATE WIDE MONDAY.

KEPT POPS LOWER THAN GUIDANCE THROUGH WEDNESDAY AND GOT RID OF
SHOWERS AS THE PW VALUES ARE NEAR TO SLIGHTLY BELOW NORMAL.

PW IS NEAR NORMAL BY THURSDAY INTO SATURDAY SO KEPT CLOSE TO
GUIDANCE.

TEMPERATURE-WISE...850 HPA TEMPERATURES MAINLY NEAR NORMAL. SLIGHT
SURGE OF CLOSE TO 1 SIGMA ABOVE NORMAL WEDNESDAY AHEAD OF WHAT
MODELS IMPLY WOULD BE A SECONDARY COLD FRONT TAKING THE EDGE OF A
BIT MORE THURSDAY INTO FRIDAY.

&&

.AVIATION /15Z SATURDAY THROUGH WEDNESDAY/...

CONDITIONS HAVE IMPROVED TO HIGH MVFR/LOW VFR AS LAST OF THE HAZE
CONTINUES TO THIN OUT.

LOCALIZED REDUCED CONDITIONS CAN BE EXPECTED LATER TODAY IN AND
AROUND AN THUNDERSTORMS THAT ARE EXPECTED TO DEVELOP THIS
AFTERNOON AND EARLY EVENING...FROM ABOUT 22Z THROUGH 03Z TONIGHT.

OUTLOOK...

.SUN...A BETTER CHANCE OF SHOWERS AND THUNDERSTORMS...ESPECIALLY
SUNDAY PM AS A COLD FRONT MOVES THROUGH.

.MON...CHC OF A SHOWER OR STORM EARLY...THEN MAINLY VFR.

.TUES-WED...NO SIG WX.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

SYNOPSIS...LA CORTE/CERU/MARTIN
NEAR TERM...LA CORTE/CERU/MARTIN
SHORT TERM...LAMBERT/MARTIN
LONG TERM...GRUMM/MARTIN
AVIATION...LA CORTE
Hazardous weather outlook, Aug 4, 4:44 AM EDT, 8 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
444 AM EDT SAT AUG 4 2012

PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053-
056>059-063>066-051000-
WARREN-MCKEAN-POTTER-ELK-CAMERON-NORTHERN CLINTON-CLEARFIELD-
NORTHERN CENTRE-SOUTHERN CENTRE-CAMBRIA-BLAIR-HUNTINGDON-MIFFLIN-
JUNIATA-SOMERSET-BEDFORD-FULTON-FRANKLIN-TIOGA-NORTHERN LYCOMING-
SULLIVAN-SOUTHERN CLINTON-SOUTHERN LYCOMING-UNION-SNYDER-MONTOUR-
NORTHUMBERLAND-COLUMBIA-PERRY-DAUPHIN-SCHUYLKILL-LEBANON-CUMBERLAND-
ADAMS-YORK-LANCASTER-
444 AM EDT SAT AUG 4 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

STRONG...TO POSSIBLY SEVERE THUNDERSTORMS WILL FORM ALONG AND IN
ADVANCE OF A POTENT COLD FRONT LATE SUNDAY AFTERNOON AND EVENING.

THE MAIN THREAT WILL BE STRONG TO DAMAGING WINDS...ALONG WITH
VERY HEAVY RAIN AND DANGEROUS LIGHTNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

MARTIN

In the hours before

Local storm report, Aug 4, 11:02 AM EDT, 2 hours 40 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1102 AM EDT SAT AUG 04 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0200 PM     TSTM WND DMG     2 SE HAMPTON            39.91N  77.04W
08/03/2012                   ADAMS              PA   911 CALL CENTER

            NUMEROUS TREES ACROSS ROAD.

0210 PM     TSTM WND DMG     7 WSW SHIPPENSBURG      40.01N  77.64W
08/03/2012                   FRANKLIN           PA   911 CALL CENTER

            LARGE TREE DOWN ALONG CUMBERLAND HIGHWAY.

0210 PM     TSTM WND DMG     4 SSW ORRSTOWN          40.00N  77.64W
08/03/2012                   FRANKLIN           PA   PUBLIC

            TREE DOWN.

0213 PM     HAIL             2 SSE ORRSTOWN          40.03N  77.60W
08/03/2012  E0.88 INCH       FRANKLIN           PA   PUBLIC

0215 PM     TSTM WND DMG     3 WNW ABBOTTSTOWN       39.90N  77.03W
08/03/2012                   ADAMS              PA   PUBLIC

            WIRES AND BRANCHES DOWN.

0220 PM     HAIL             YORK                    39.96N  76.73W
08/03/2012  M0.50 INCH       YORK               PA   TRAINED SPOTTER

            ONE HALF INCH HAIL IN YORK

0305 PM     TSTM WND DMG     1 W YORK HAVEN          40.11N  76.73W
08/03/2012                   YORK               PA   PUBLIC

            MULTIPLE TREES DOWN.

0320 PM     TSTM WND DMG     GOLDSBORO               40.15N  76.75W
08/03/2012                   YORK               PA   TRAINED SPOTTER

            NUMEROUS LARGE TREES AND POWER LINES DOWN

0320 PM     TSTM WND GST     GOLDSBORO               40.15N  76.75W
08/03/2012  M82 MPH          YORK               PA   TRAINED SPOTTER

            MEASURED WIND GUST IN GOLDSBORO

0320 PM     HAIL             VALLEY GREEN            40.16N  76.79W
08/03/2012  E0.88 INCH       YORK               PA   PUBLIC

0325 PM     HAIL             2 E VALLEY GREEN        40.16N  76.76W
08/03/2012  M1.00 INCH       YORK               PA   TRAINED SPOTTER

            QUARTER SIZE HAIL IN ETTERS... PA

0445 PM     HAIL             JOHNSTOWN               40.33N  78.92W
08/03/2012  M0.50 INCH       CAMBRIA            PA   TRAINED SPOTTER

            ONE HALF INCH HAIL IN JOHNSTOWN

&&

EVENT NUMBER CTP1200353 CTP1200352 CTP1200359 CTP1200360 CTP1200361
CTP1200358 CTP1200362 CTP1200355 CTP1200356 CTP1200363 CTP1200354
CTP1200357

COLBERT
Special weather statement, Aug 4, 1:24 PM EDT, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
124 PM EDT SAT AUG 4 2012

PAZ056-057-059-063-065-066-041815-
CUMBERLAND PA-DAUPHIN PA-LANCASTER PA-LEBANON PA-PERRY PA-YORK PA-
124 PM EDT SAT AUG 4 2012

...STRONG THUNDERSTORMS WILL AFFECT EASTERN PERRY...NORTHEASTERN
CUMBERLAND...NORTHWESTERN YORK...SOUTHERN DAUPHIN...SOUTHWESTERN
LEBANON AND WESTERN LANCASTER COUNTIES THROUGH 215 PM EDT...

AN AREA OF STRONG THUNDERSTORMS COVERED PORTIONS OF CUMBERLAND...
DAUPHIN...LANCASTER...LEBANON...PERRY AND YORK COUNTIES AT 121 PM
EDT. THE STRONG THUNDERSTORMS WERE GENERALLY MOVING NORTHEAST AT 20
MPH. THE LEADING EDGE OF THESE THUNDERSTORMS EXTENDED FROM NEAR
MECHANICSBURG...TO HARRISBURG AND YORK HAVEN.

WIND GUSTS TO 45 MPH AND PEA TO MARBLE SIZE HAIL ARE POSSIBLE WITH
THESE STRONG THUNDERSTORMS. EXPECT INTENSE LIGHTNING FROM THESE
STRONG THUNDERSTORMS. DO NOT STAY IN THE OPEN NOR SEEK SHELTER UNDER
TREES WHEN LIGHTNING THREATENS...MOVE INDOORS WHEN A THUNDERSTORM
APPROACHES. VERY HEAVY RAIN OF UP TO ONE INCH IN LESS THAN AN HOUR
WILL FALL FROM THESE STRONG THUNDERSTORMS...AND WILL CAUSE WATER TO
POND ON ROADS AND FILL POOR DRAINAGE AREAS. THE RAIN WILL CAUSE
RAPID RISES ON SMALL STREAMS AND CREEKS.

THIS WILL IMPACT THE FOLLOWING CENTRAL PENNSYLVANIA INTERSTATES...THE
PENNSYLVANIA TURNPIKE BETWEEN MILE MARKERS 225 AND 261...I-81 BETWEEN
MILE MARKERS 49 AND 85...I-83 BETWEEN MILE MARKERS 20 AND 50...I-283.

LAT...LON 4045 7697 4048 7660 4014 7650 3984 7688
      4002 7702 4025 7721

FORECASTER: LAMBERT

The office that day

Everything else NWS State College, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 4, 1:24 PM EDTSpecial Weather StatementCTPDauphin51 min
Aug 4, 1:52 PM EDTSpecial Weather StatementCTPYork38 min
Aug 4, 1:56 PM EDTAreal Flood AdvisoryCTPBedford, Cambria, Somerset3 hr
Aug 4, 2:24 PM EDTFlash Flood WarningCTPCumberland, Dauphin, Perry, York117 min
Aug 4, 2:35 PM EDTSpecial Weather StatementCTPNorthumberland, Schuylkill, Snyder, Union70 min
Aug 4, 2:54 PM EDTSpecial Weather StatementCTPYork66 min
Aug 4, 3:03 PM EDTSevere Thunderstorm WarningCTPDauphin, Lancaster, York57 min
Aug 4, 3:25 PM EDTSevere Thunderstorm WarningCTPColumbia, Lycoming, Montour, Northumberland, Sullivan, Union65 min
Aug 4, 3:36 PM EDTSpecial Weather StatementCTPLebanon24 min
Aug 4, 3:56 PM EDTSpecial Weather StatementCTPClearfield34 min
Aug 4, 3:57 PM EDTSpecial Weather StatementCTPSchuylkill63 min
Aug 4, 4:39 PM EDTSpecial Weather StatementCTPFulton66 min
Aug 4, 4:53 PM EDTAreal Flood AdvisoryCTPCumberland, Juniata, Perry112 min
Aug 4, 5:57 PM EDTAreal Flood AdvisoryCTPCentre, Clinton, Lycoming, Mifflin, Potter, Tioga2 hr
Aug 4, 6:11 PM EDTSpecial Weather StatementCTPMcKean49 min

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.